I’ve had restless legs syndrome (RLS) for 4 years and it’s keeping my husband awake, and I’m so tired during the day I can’t function. My doctor is sick of me, and wants to try Horizant now, since Requip and Mirapex didn’t work. Should I try?”
–T.N., Centennial Colorado
Answer: Your doctor is sick of you? After 4 years and all the money you’ve paid, you should be free of this nighttime calamity! RLS symptoms include an uncontrollable urge to move your legs, and an unpleasant sensation of creepy-crawlies, as if worms are in your legs; there may be burning, tingling and symptoms worsen when you lie down, but often get better if you stretch or walk. Soon, I will offer ideas to help you overcome the condition, but first let’s discuss the prescription medication Horizant, a brand name of “gabapentin enacarbil.”
On a flight home, I was reading the October 22nd issue of People magazine, and I came across an ad for it which begins with “RLS is actually a neurological condition.” Hmm, that got my attention. It is not always “neurological.” It may be a vitamin or mineral deficiency which can be evaluated by a blood test. Anyway, the ad says to “Call your health care provider right away if you have any of these symptoms, especially if they are new, worse or worry you: Thoughts or actions about suicide, self-harm or dying; attempt to commit suicide, new or worse restlessness or panic attacks, acting aggressive, being angry or violent; acting on dangerous impulses.”
Remember, you started with restless legs! Whenever I see scary potential side effects-even if they are uncommon- I wonder why patients find that acceptable, and why physicians prescribe drugs that cause more serious problems than the original issue.
RLS is often caused by low levels of the hormone dopamine, which acts as a natural “happy” neurotransmitter in your brain. An easy way to evaluate dopamine is to measure another hormone called “prolactin” and if that is elevated, you can bet you’re dopamine deficient. Dopamine can be created in the brain by taking supplements of the amino acid “Tyrosine” along with some vitamin B6 (yes, both at the same time in the morning, but ask your doctor if it’s okay). RLS may also be caused from deficiencies of “ferritin” a stored form of iron. Hematocrit may be normal, but ferritin could still be low. If you take a statin cholesterol reducing drug, you could develop symptoms that reek of RLS. Only replenishing what the drug mugger stole will relieve your symptoms so in the statin case (because they are drug muggers of CoQ10, vitamin D and creatine) you must restore those. Additionally, L-carnitine, folic acid and magnesium are all critical considerations to support muscle health because they ease leg cramps, weakness and muscle spasms.
CLICK HERE to purchase a copy of my book Drug Muggers: Which Medications Are Robbing Your Body of Essential Nutrients–and Natural Ways to Restore Them
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.